Hail, Carbon
- When
- July 2, 7:00 PM MST
- Where
- Carbon County, 2.06 mi ENE of Roberts
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.380, -109.130
Pea to quarter size hail was reported.
An isolated thunderstorm produced some quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 2, 1:18 PM MST, 5 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Billings MT 218 PM MDT Sun Jul 2 2023 .DISCUSSION... Through Tuesday night... Warm and dry conditions were found over the area this afternoon as westerly downslope flow remained over the region. A cold front associated with an upper low cutting across central Canada will drop into the area this evening, bringing increasing shower and thunderstorm chances. Expect thunderstorms to form over the higher terrain, spreading to the east and northeast into the overnight hours. Gusty winds will be the main threat with storms this evening, but given the timing being evening to overnight, the surface inversion should keep speeds well below what occurred Saturday. A reinforcing shot of cooler air arrives on Monday, as a secondary cold front drops in from the north during the afternoon. Highs in the 70s to around 80 degrees, along with increasing chances for showers and thunderstorms can be expected, with the best chances Monday night into early Tuesday. Highest precipitation chances will be found along the southern mountains and foothills (70-80%), into southeast MT where upslope will be strongest. Areas of moderate, to potentially heavy rainfall are possible Monday evening and night, especially for areas under thunderstorms. Instability increases late in the afternoon and evening as the secondary front pushes south into the area. CAPE values increase to above 1000 J/kg, along with increasing shear as mid level winds increase to around 50 kts. A few strong to severe storms are possible. Latest CAMs show decent helicity tracks as well during the evening hours, focused across southeast MT, as the initial frontal inversion over the area breaks down. SPC currently has a slight risk of severe thunderstorms over the southeast, and a marginal risk elsewhere. Main threats with the storms will be large hail and wind, along with heavy rainfall. A shortwave dropping into the area late Monday night into Tuesday will bring even cooler conditions, along with continued chances for showers and thunderstorms, highest along the southern mountains and foothills (60-80% chances). Snow levels will drop towards 9000 feet by Tuesday morning, with several inches of snow possible over the highest peaks in the Beartooths. The snowfall could impact the Beartooth Highway as well, and will monitor for a potential Winter Weather Advisory. Highs on Tuesday are currently forecast in the 50s and 60s, likely being one of the coldest 4th of July's in quite awhile, with near-record breaking low max temperatures possible. Location Fcst High Record Min High (year) Sheridan: 61 65 (1915, 1958) Billings: 64 63 (1999) Livingston: 64 60 (1993) Miles City: 67 63 (1993) Showers and thunderstorms will gradually diminish Tuesday evening, with overnight lows in the upper 30s to 40s most places. STP Wednesday through Sunday... Northwest flow aloft settles over the region Wednesday with some weak perturbations moving through the mean flow. This will trigger some afternoon and evening showers across the higher terrain and the adjacent foothills. Temperatures will begin to slowly warm up Wednesday with highs rising into the 70s for most locations. Similar conditions are expected Thursday with high temperatures generally 5 to 8 degrees warmer than Wednesday. As we head into Friday we see the periphery of a ridge begin to nudge farther north into southern Montana, but there remains uncertainty with how far north the best shear will make it. The GEFS is much less optimistic that any meaningful shear and moisture make it to Montana. The EPS is a little more aggressive with moisture return (dewpoints in the mid 50s) but has similarly weak shear (around 20 knots). Thunderstorms can be expected across Southern Montana, but the coverage and strength of storms remains in question. We will remain in westerly flow through the weekend as a large area of high pressure sets up along the US/Mexico border and much of Canada remains in cyclonic flow. This will bring continued chances for afternoon/evening showers and storms. -Mottice && .AVIATION... A cold front arrives around 00z this evening with isolated to scattered high based convection developing in its wake. This activity will persist into the overnight hours. Storms are most likely to develop over the Beartooths/Absarokas and move northeast through the overnight hours, reaching the Miles City area late tonight. With storms being high based, don't anticipate more than brief localized MVFR conditions near precipitation. Surface inversion should help minimize wind gusts but localized gusts to 40kts are possible. -Mottice && .BYZ WATCHES/WARNINGS/ADVISORIES... MT...None. WY...None. && weather.gov/billings
Special Weather Statement
National Weather Service Billings MT
652 PM MDT Sun Jul 2 2023
MTZ034-056-066-067-030115-
Beartooth Foothills MT-Red Lodge Foothills MT-
Absaroka/Beartooth Mountains MT-Northern Stillwater MT-
652 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of southwestern
Stillwater and west central Carbon Counties through 715 PM MDT...
At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Absarokee, or 26 miles northwest of Red Lodge,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Roscoe, Fishtail and Dean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4534 10983 4542 10983 4545 10976 4551 10944
4529 10943
TIME...MOT...LOC 0052Z 267DEG 24KT 4540 10971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ArendsPreliminary Local Storm Report
National Weather Service Billings, MT
655 PM MDT Sun Jul 02 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM Hail Fishtail 45.39N 109.72W
07/02/2023 E0.50 inch Stillwater MT Trained Spotter
&&
ARTHURSpecial Weather Statement
National Weather Service Billings MT
727 PM MDT Sun Jul 2 2023
MTZ056-170-030200-
Red Lodge Foothills MT-Northern Carbon MT-
727 PM MDT Sun Jul 2 2023
...A strong thunderstorm will impact portions of west central Carbon
County through 800 PM MDT...
At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Absarokee, or 14 miles northwest of Red Lodge, moving
east at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cooney Reservoir State Park and Roberts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4532 10947 4542 10947 4542 10944 4543 10944
4543 10943 4547 10910 4527 10909
TIME...MOT...LOC 0126Z 270DEG 26KT 4537 10939
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
ArendsThe Billings radar (KBLX), 67 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
2 hail. Local standard time, as filed.
Pea to quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115164, 1115165.